By Harm Reduction Educators Steff Pinch and Marissa Martins
WHAT IS NALOXONE?
Naloxone is an opioid antagonist. When someone has done too much of an opioid (like heroin, fentanyl, morphine, etc.) to the point of overdose (which can look like slowed or stopped respiration, poor circulation, unconsciousness, chest wall rigidity), the administration (intranasal or intramuscular) blocks the opioid from affecting the brain’s opioid receptors. This can bring someone out of overdose.
IS NALOXONE ADDICTIVE?
Naloxone is a non-scheduled substance, so it doesn’t have addictive properties. In fact, unless someone has an opiate in their system, Naloxone won’t do much of anything. So if someone is unconscious because they’ve ingested too much alcohol, for instance, the administration of Naloxone will have no effect.
In a similar way to how epinephrine (an Epi pen) can suspend the often-fatal affects of anaphylactic shock (by opening up the throat so the person having the reaction can breathe and a chance to get medical attention), Naloxone can suspend or reverse the often-fatal affects of opioid overdose. From this point, folks can get proper medical attention to stop the emergency. Naloxone wears off in 20-90 minutes, so it is recommended that even if folks come to, they still seek medical attention. Naloxone is so important and effective, it’s on the World Health Organization’s Essential Medicine’s list.
According to Canada’s Public Health Agency, 1460 Canadians have died from opioid related overdoses in the first half of 2017 nationwide. This is a conservative estimate. Many of our community members are drug users, or have loved ones who use drugs. Because many drugs our community members are using are unregulated, an individual may not know exactly what they’re using. This can mean that an individual thinks they’re buying heroin, but their supply contains other drugs, too. Individuals using crack, cocaine, crystal meth, and other non-opiate drugs may encounter a contaminated supply that contains opiates, and are at risk of overdosing as well.
Most pharmacies carry Naloxone. It is available at no cost with an OHIP card.
If you would like more information about harm reduction, printed materials or have questions, please reach out to the Harm Reduction Educators (416) 252-6471 ext 756
Join the LAMP CHC Harm Reduction Educators for an informative lunch and learn on Wednesdays from 1pm-2pm in room 30